Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

After taking zolpidem feeling very weak and sleepy. What is the reason?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
My mom is 84 and first time I gave her Zolpidem she went right to sleep. Tonight I gave her one (10MG) she walked to the bathroom but she could not walk back to her room. Her legs where weak and she became very sleepy and she began to talk out of her head. She saw children....she's sleeping now....I was a little concerned about her weakness and her confusion. She's usually confused everyday just a little.
Posted Wed, 19 Jun 2013 in Brain and Spine
Answered by Dr. Jorge Brenes-Salazar 1 hour later

Thanks for your health concerns.

Zolpidem is a medication that ideally should be avoided in the very old (e.g. more than 80 years) mainly because of the side effects you mention: confusion, disorientation, memory problems, paradoxical agitation and the most important risk of falls and injury.

Other more benign options such as low dose dyphenhydramine or trazodone could be options if definitely a medication is needed. Other more natural options would include melatonin at night or teas such as chamomille

Hope this is useful, and glad you asked about side effects. safety first...

Yours truly

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor